Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 25, 2021Meagher County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 25, 2021, 8:32 PM MDT for Meagher County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 8:32 PM MDT (02:32 UTC)
Expired
Aug 25, 2021, 9:00 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
40

County Meagher County, MT

The radar

The Great Falls radar (KTFX), 88 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS85 KTFX 260232
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
832 PM MDT Wed Aug 25 2021
 
MTZ054-260300-
Meagher MT-
832 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Meagher
County through 900 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of White Sulphur Springs, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Fort Logan On The Smith River and Fort Logan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Periods of torrential rainfall are also occurring with this storm. 
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4662 11116 4665 11123 4670 11124 4683 11116
      4674 11095 4663 11110
TIME...MOT...LOC 0230Z 218DEG 11KT 4668 11117 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JAF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 25, 7:57 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 25, 7:57 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
757 PM MDT Wed Aug 25 2021

.SYNOPSIS...

Shower and thunderstorm development over the southwest will move
northeast into portions of Central and North-central Montana by
this evening, before diminishing and ending overnight tonight. The
unsettled and cooler than normal pattern will continue through
Saturday, with a daily chance for showers and thunderstorms.
Warmer and drier conditions temporarily return Sunday into early
next week.

&&

.UPDATE...

Rainfall covers much of the region from central Lewis and Clark
County, eastward through southern Cascade County to an area south of
Lewistown, and then southward through southwest Montana. A few
embedded thunderstorms are located within widespread cloudy skies.
This moisture, and the included thunderstorms, is moving
northeastward through the area. At this time, the few thunderstorms
that remain active are losing their energy. The current forecast is
working well; therefore, no updates will be made, at this time.
- Fogleman

.DISCUSSION...

Remainder of this afternoon through Thursday night...Convective
initiation has already ongoing over the southwest this afternoon
as a shortwave moves northeast out of Idaho into our region.
Latest mesoscale analysis shows limited CAPE and some lingering
CINH, but effective shear of 25 to 35 kts is just up stream and
mid- level lapse rates are in excess of 8C/km. Expect this
activity to increase and expand northeastward as the afternoon
progresses. Still looking at thunderstorm wind gusts to be the
greatest threat, with some storms briefly producing gusts in the
40 to 60 mph range. This threat should diminish after 4Z and be
mostly confined to areas southeast of a Helena to Great Falls
line. Some isolated and lighter shower activity could linger into
the overnight hours. -RCG

A more broad Pacific shortwave trough moves into the Northern
Rockies on Thursday, bringing stronger height falls and colder air
aloft. More robust ascent associated with the shortwave crossing
the region combined with orographic lift, surface heating, and an
increase of low level moisture (mostly for eastern areas) into the
region will allow for showers and thunderstorms to develop yet
again. While the showers and thunderstorms will be possible at
most locations on Thursday (outside of far northwestern portions
of North Central Montana), the best coverage of showers/storms
will be east of a Bozeman, to Helena, to Great Falls, to Havre
line. There will be just enough effective shear (25 to 35 kts)
atop weak instability Thursday afternoon across far eastern
portions of Central and North Central Montana (i.e. Blaine and
Fergus counties) for the potential of a few isolated severe
thunderstorms. The primary threats being hail approaching quarter
size in addition to wind gusts to and exceeding 58 mph.
Thunderstorms on Thursday may also be more efficient rain
producers over Central Montana, with PWATs ranging from 0.70" to
near 1". - Moldan/RCG

Friday through next Wednesday...By early Friday, a cold front is
expected to approach the Northern Rockies and bring another round
of showers and some thunderstorms to all locations. In addition to
precipitation, breezy west to northwest winds of 15-25 mph can be
expected on Friday, along with high temperatures being 5-10
degrees cooler than that of Thursday. Lingering shower and
thunderstorms are possible again on Saturday as northwest flow
develops over the region; however, precipitation coverage will be
more scattered in nature and predominately over Central and North
Central Montana. By Sunday weak ridging/zonal flow will overspread
the Northern Rockies, which will allow temperatures to warm back
to near normal through Monday, along with bringing about drier
overall conditions. - Moldan

&&

.AVIATION...
545 PM MDT Wed Aug 25 2021

Scattered showers and thunderstorms are moving through southwest
Montana. Some locations there will see variable gusty winds to 40
kts...lightning and some very small hail. Some brief MVFR
VIS/CIGS can be expected with the storms. They will move into
central MT mainly southeast of a KHLN-KLWT line.

Otherwise, VFR conditions are expected for much of the period, with
areas of haze and smoke reducing VIS/CIGS to low VFR, especially in
the valleys of Southwest Montana.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  78  51  69 /  20  30  20  50
CTB  46  75  49  64 /   0  20  10  60
HLN  50  78  53  72 /  40  30  20  60
BZN  46  77  46  71 /  40  30  20  50
WYS  36  70  35  66 /  20  20  10  30
DLN  44  75  45  70 /  40  20  10  30
HVR  50  80  51  71 /  10  40  30  50
LWT  50  75  49  67 /  40  60  30  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 25, 6:34 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Wed Aug 25 2021

MTZ015-260100-
Madison MT-
634 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Madison
County through 700 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Virginia City, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Erratic gusty winds could knock down tree limbs and blow
         around unsecured objects.

Locations impacted include...
Virginia City.

This includes Highway 287 between mile markers 40 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4510 11193 4516 11211 4543 11199 4525 11162
TIME...MOT...LOC 0033Z 224DEG 10KT 4518 11200

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAF
Local storm report, Aug 25, 7:24 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
724 PM MDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
08/25/2021  M54 MPH          BEAVERHEAD         MT   ASOS

&&
Local storm report, Aug 25, 7:28 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
728 PM MDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 ESE WISE RIVER        45.79N 112.93W
08/25/2021  M57 MPH          BEAVERHEAD         MT   MESONET

            WISE RIVER RAWS TIME ESTIMATED FROM RADAR.

&&
Local storm report, Aug 25, 8:24 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
08/25/2021  M54 MPH          GALLATIN           MT   ASOS

&&
Special weather statement, Aug 25, 8:26 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
826 PM MDT Wed Aug 25 2021

MTZ015-260300-
Madison MT-
826 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southeastern Madison
County through 900 PM MDT...

At 825 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Henrys Lake, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Madison County.

This includes Highway 287 between mile markers 12 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4485 11152 4489 11164 4505 11158 4507 11148
      4506 11138 4492 11139 4487 11139
TIME...MOT...LOC 0225Z 227DEG 18KT 4491 11156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JAF
Special weather statement, Aug 25, 8:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
832 PM MDT Wed Aug 25 2021

MTZ054-260300-
Meagher MT-
832 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Meagher
County through 900 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of White Sulphur Springs, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Logan On The Smith River and Fort Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Periods of torrential rainfall are also occurring with this storm.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4662 11116 4665 11123 4670 11124 4683 11116
      4674 11095 4663 11110
TIME...MOT...LOC 0230Z 218DEG 11KT 4668 11117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAF

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:27 PM MDTSpecial Weather StatementTFXJefferson48 min
Aug 25, 6:34 PM MDTSpecial Weather StatementTFXMadison26 min
Aug 25, 8:26 PM MDTSpecial Weather StatementTFXMadison34 min
Aug 26, 1:10 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Aug 26, 1:46 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Aug 26, 2:04 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 26, 2:26 PM MDTSpecial Weather StatementTFXFergus34 min
Aug 26, 2:58 PM MDTSpecial Weather StatementTFXFergus47 min
Aug 26, 3:32 PM MDTSpecial Weather StatementTFXJudith Basin28 min
Aug 26, 3:57 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Aug 26, 4:11 PM MDTSpecial Weather StatementTFXFergus34 min
Aug 26, 4:20 PM MDTSpecial Weather StatementTFXBlaine25 min
Aug 26, 4:31 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 26, 4:33 PM MDTSpecial Weather StatementTFXFergus27 min
Aug 26, 4:44 PM MDTSpecial Weather StatementTFXFergus31 min
Aug 26, 4:58 PM MDTSpecial Weather StatementTFXFergus32 min
Aug 26, 5:10 PM MDTSpecial Weather StatementTFXFergus35 min
Aug 26, 5:16 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 26, 5:42 PM MDTSpecial Weather StatementTFXFergus33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.